The essential cover and the absolute cover of a schematic space

Volume 114 / 2009

Wolfgang Rump, Yi Chuan Yang Colloquium Mathematicum 114 (2009), 53-75 MSC: Primary 54A05, 54G05, 06D05, 06F20. DOI: 10.4064/cm114-1-6


A theorem of Gleason states that every compact space admits a projective cover. More generally, in the category of topological spaces with continuous maps, covers exist with respect to the full subcategory of extremally disconnected spaces. Such a cover of a space is called its absolute. We prove that the absolute exists within the category of schematic spaces, i.e. the spaces underlying a scheme. For a schematic space, we use the absolute to generalize Bourbaki's concept of irreducible component, so that embedded and multiple components may arise. We introduce the essential cover of a schematic space, and show that it parametrizes the generalized components.


  • Wolfgang RumpInstitute for Algebra and Number Theory
    University of Stuttgart
    Pfaffenwaldring 57
    D-70550 Stuttgart, Germany
  • Yi Chuan YangDepartment of Mathematics & LMIB
    Beihang University
    Beijing 100083, P.R. China

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image